Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 26, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Sep 29, 2023, 3:44 AM MDT for 9 counties in Utah. It took effect at Sep 30, 2023, 9:00 AM MDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 29, 2023, 3:44 AM MDT (09:44 UTC)
- In effect from
- Sep 30, 2023, 9:00 AM MDT
- Expired
- Sep 30, 2023, 9:00 PM MDT
- In force
- 12 hr
- Issued by
- NWS Salt Lake City, UT
Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Piute County, UT, Sevier County, UT, Tooele County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 116 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 9.7 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS75 KSLC 290944 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 344 AM MDT Fri Sep 29 2023 UTZ115-122-292200- /O.NEW.KSLC.WI.Y.0026.230930T1700Z-231001T0300Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 344 AM MDT Fri Sep 29 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 11 AM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Areas of blowing dust will be possible, which will lead to reduced visibilities along area roadways. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
5 follow-up statements
460 WWUS75 KSLC 291546 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 946 AM MDT Fri Sep 29 2023 UTZ102-300000- /O.EXA.KSLC.WI.Y.0026.230930T1700Z-231001T0300Z/ Tooele and Rush Valleys- Including the cities of Tooele, Grantsville, and Vernon 946 AM MDT Fri Sep 29 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Tooele and Rush Valleys. * WHEN...From 11 AM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ115-122-300000- /O.CON.KSLC.WI.Y.0026.230930T1700Z-231001T0300Z/ Western Millard and Juab Counties-Southwest Utah- Including the cities of Delta, Little Sahara, Beaver, Cedar City, and Milford 946 AM MDT Fri Sep 29 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 9 PM MDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Millard and Juab Counties and Southwest Utah. * WHEN...From 11 AM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
830 WWUS75 KSLC 292010 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 210 PM MDT Fri Sep 29 2023 UTZ126-301200- /O.EXB.KSLC.WI.Y.0026.230930T1800Z-231001T0300Z/ Upper Sevier River Valleys- Including the cities of Panguitch, Circleville, and Koosharem 210 PM MDT Fri Sep 29 2023 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT SATURDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Upper Sevier River Valleys. * WHEN...From noon to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ102-115-122-301200- /O.EXT.KSLC.WI.Y.0026.230930T1500Z-231001T0300Z/ Tooele and Rush Valleys-Western Millard and Juab Counties- Southwest Utah- Including the cities of Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 210 PM MDT Fri Sep 29 2023 ...WIND ADVISORY NOW IN EFFECT FROM 9 AM TO 9 PM MDT SATURDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...From 9 AM to 9 PM MDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
077 WWUS75 KSLC 301031 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 431 AM MDT Sat Sep 30 2023 UTZ102-115-122-301845- /O.CON.KSLC.WI.Y.0026.230930T1500Z-231001T0300Z/ Tooele and Rush Valleys-Western Millard and Juab Counties- Southwest Utah- Including the cities of Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 431 AM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...From 9 AM this morning to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ126-301845- /O.CON.KSLC.WI.Y.0026.230930T1800Z-231001T0300Z/ Upper Sevier River Valleys- Including the cities of Panguitch, Circleville, and Koosharem 431 AM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Upper Sevier River Valleys. * WHEN...From noon today to 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
480 WWUS75 KSLC 301835 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1235 PM MDT Sat Sep 30 2023 UTZ102-115-122-010300- /O.CON.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/ Tooele and Rush Valleys-Western Millard and Juab Counties- Southwest Utah- Including the cities of Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 1235 PM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Tooele and Rush Valleys, Western Millard and Juab Counties and Southwest Utah. * WHEN...Through 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ UTZ126-010300- /O.CON.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/ Upper Sevier River Valleys- Including the cities of Panguitch, Circleville, and Koosharem 1235 PM MDT Sat Sep 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Upper Sevier River Valleys. * WHEN...Through 9 PM MDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
784 WWUS75 KSLC 010250 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 850 PM MDT Sat Sep 30 2023 UTZ102-115-122-010400- /O.EXP.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/ Tooele and Rush Valleys-Western Millard and Juab Counties- Southwest Utah- Including the cities of Tooele, Grantsville, Vernon, Delta, Little Sahara, Beaver, Cedar City, and Milford 850 PM MDT Sat Sep 30 2023 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have weakened so the advisory is being allowed to expire. $$ UTZ126-010400- /O.EXP.KSLC.WI.Y.0026.000000T0000Z-231001T0300Z/ Upper Sevier River Valleys- Including the cities of Panguitch, Circleville, and Koosharem 850 PM MDT Sat Sep 30 2023 ...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING... Winds have weakened so the advisory is being allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Sep 28, 4:05 PM MDT, 11 hours 39 minutes earlier.
Area forecast discussion, Sep 28, 4:05 PM MDT, 11 hours 39 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 405 PM MDT Thu Sep 28 2023 .SYNOPSIS...Winds are expected to increase Friday into Saturday ahead of a more substantial cool-season system which will move through late Saturday into early next week, bringing widespread precipitation including some mountain snow and a more marked cooldown. && .SHORT TERM (Through 00Z/6PM Saturday)...Early this morning, a weak, dry cold front moved across northern Utah and SW Wyoming, knocking some 10 degrees off of the temperatures when compared to Wednesday's values, and those cooler temperatures will carry through tonight. Moving through the remainder of the short term period of the forecast, the global and ensemble model suite is well-clustered about the idea of longwave trough amplification commencing on Friday over the PacNW. This trough is expected to undergo further amplification as it settles into the Great Basin by Saturday evening. As a result, deep-layer southwesterly flow will become increasingly established from Friday afternoon through Saturday. The initial sensible weather impacts from this pattern evolution will be a few degree warmup through Saturday as well as an increase in winds. By Friday afternoon, model distribution paints a picture of 20-30 mph wind gusts across the west desert. These winds will continue across ridgetops and wind-prone areas in southwest flow wind regimes while most valley locations see a reduction in winds thanks to the decoupling of the nocturnal boundary layer. As mixing increases on Saturday, downward momentum transport will result in gusty winds for nearly all of us in Utah and SW Wyoming, with southerly wind gusts in the 30-40 mph range for many of us, with locally higher gusts in wind prone locations such as the west desert and Tooele valleys. There remains a bit of spread in terms of peak wind speeds in the model distribution, and uncertainty appears to be tied to the uncertainty in mixing heights. Currently, global ensembles suggest about a 25% chance of wind gusts reaching 45mph in the west deserts on Saturday, and the NBM paints a few pockets of advisory-level gusts Saturday in wind-prone areas such as from Cedar City to Filmore and across Castle Country. Given the spread, uncertainty, and relatively small portions of zones with high enough probability to reach Wind Advisory criteria, will hold off for now. Regardless, folks should secure loose, lightweight objects such as holiday decorations. Should slower trends emerge with regards to the arrival of thick cloud cover, winds may increase in kind with the next forecast, and such a trend may necessitate a wind headline. High confidence in dry conditions through most of the period, with model distribution suggesting the emergence of a few showers, primarily over the northwestern corner of Utah developing late Saturday afternoon. .LONG TERM...(After 00Z Sunday)...A deep trough positioned over the western Great Basin will expand and shift eastward through the latter half of the weekend through early next week, bringing a round of widespread precipitation to mainly the northern two-thirds of Utah and much cooler, fall-like temperatures. This trough shifts east of the area by mid-week next week, bringing a return to warmer temperatures and dry conditions. Ongoing potentially strong winds (30-40 mph gusts) across western Utah will gradually die down through the evening hours on Saturday as daytime heating/ mixing decreases. Lower level moisture associated with the trough will begin working into western Utah during the evening hours on Saturday, popping off isolated showers ahead of the main frontal forcing. Heading into the overnight hours, intensity of precipitation is expected to intensify across northern Utah as favorable dynamics begin interacting with increasing low level moisture. Snow levels will remain at, or above, 10,000ft around this time as the colder low level temperatures have not yet had a chance to fully push into the region. In fact, there is a bit of uncertainty revolving around how quickly the cold air will push into the area which would then influence how quickly we see snow levels lower. At some point within this storm, however, snow levels are likely to drop to 8,500-9,000ft elevations. A lull in activity is anticipated late Sunday into the early overnight period into Monday as the favorable dynamics shift northward. However, Sunday night will likely feature the advection of the coldest 700mb temperatures into the forecast area as the more defined cold frontal boundary pushes through the region. Models indicate stout low level moisture combining with this main front which, when combined with a period of mid-level instability, could favor some potentially heavy precipitation, in the form of snow, for the mountainous terrain. Post-frontal, moist northwesterly flow may continue in the wake of this system through mid-day Tuesday which would keep the high terrain, particularly the Wasatch Range, with some orographically enhanced precipitation while the remainder of the region begins to dry out. There are some pieces of guidance suggesting upwards of 2.5+ inches of QPF in the upper Cottonwoods, but there is still quite a large amount of spread in this forecast as there are some uncertainties with how rapidly the trough, and associated forcing, will depart the region. Beginning to think, however, that a forecast QPF of 1 to 1.25 inches for the high terrain of northern Utah could be a bit low... but again, will need to see how models resolve the dynamics moving forward. Based off ensemble guidance, we should start to see things wrap up by late Tuesday/ early Wednesday with the forecast remaining dry through the remainder of the week. Temperature-wise, we should see highs drop by upwards of 15 to 20 degrees by Sunday, and another 5 degrees on Monday. Get those soup recipes ready because cooling of this magnitude will bring us from about 10 degrees above average to nearly 15 degrees below average for some areas by Monday. Ensemble means eject the coldest air by early Tuesday, which would begin to support a warming trend heading through the remainder of the week. && .AVIATION...KSLC...VFR conditions expected through the period. Thanks to a northwesterly oriented gradient, have pushed back the evening southerly wind shift to 04Z, and there is a 50% chance this transition could be delayed to 05Z, and a 20% chance the transition occurs at 06Z. Low confidence forecast in when the NW wind shift may occur on Friday, as guidance offers a wide range of possibilities from as early as 16Z to as late as 21Z. .REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions and light and diurnal winds are expected through the TAF period. Gusty southwest winds, up to 25mph, will be possible across eastern and southern Utah as well as southwest Wyoming. && .FIRE WEATHER...A dry cold front moved across northern Utah early Wednesday morning, which cooled temperatures around 10 degrees across northern Utah, but had little impact on humidity. A strong area of low pressure and associated cold front remains on track to take shape across The Pacific Northwest on Friday. As the process takes shape, southerly winds will begin to increase on Friday, with gusts in the 20-30 mph range developing in the afternoon across wind prone areas such as the west deserts as well as wind prone areas of eastern Utah. Winds are expected to further increase on Saturday, with gusts in the 30-40 mph range developing across much of Utah, with locally higher gusts across wind prone areas. Across western Utah, humidity will increase through the day, but across eastern Utah minimum relative humidity is forecast to drop into the 10 to 20 percent range. A strong cold front associated with the above mentioned system is expected to move across Utah Saturday night. Between Friday (ahead of the cold front) and Sunday (behind the cold front), temperatures are forecast to drop around 20 degrees. In addition, widespread showers are expected to develop Saturday night and persist through Monday, with the best chance of wetting rains across northern Utah and high terrain areas of central and southern Utah. Snow levels are forecast to drop down to 8,000-8,500 feet by Monday morning. As a result, high elevation snow accumulations will return to northern Utah mountains. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Weber For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.